A 42-Year-Old Man With Seizures

Alfredo Musumeci, MD, PhD; Michele Alzetta, MD

Disclosures

March 13, 2017

Editor's Note:
The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.

Background

A 42-year-old comatose man is brought to the emergency department (ED) by ambulance. He had recently been hospitalized for decompensated hepatitis C virus liver cirrhosis at another hospital, from which he left against medical advice. In the hours before admission to the ED, the patient experienced two witnessed episodes of loss of consciousness associated with urinary incontinence and myoclonic jerks.

The patient's prescribed medications include abacavir, lamivudine, and zidovudine daily for HIV infection. He also takes furosemide (50 mg), potassium canrenoate (an aldosterone antagonist), lorazepam, and methadone (90 mg); the latter is for the management of heroin addiction.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....